Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Mobile, AL

May 31, 2022Escambia County, Santa Rosa County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2022, 2:37 PM CDT for Escambia County, Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2022, 2:37 PM CDT (19:37 UTC)
Expired
May 31, 2022, 3:15 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Escambia County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 107 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS54 KMOB 311937
SVRMOB
ALC053-FLC033-113-312015-
/O.NEW.KMOB.SV.W.0182.220531T1937Z-220531T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
237 PM CDT Tue May 31 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Escambia County in south central Alabama...
  Northwestern Santa Rosa County in northwestern Florida...
  North central Escambia County in northwestern Florida...

* Until 315 PM CDT.

* At 237 PM CDT, a severe thunderstorm was located 7 miles south of
  Jay, or 10 miles southeast of Century, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Century, Flomaton, Jay and Pollard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3083 8702 3081 8723 3099 8740 3111 8712
TIME...MOT...LOC 1937Z 154DEG 10KT 3085 8715 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
451 
WWUS54 KMOB 312011
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
311 PM CDT Tue May 31 2022

ALC053-FLC033-113-312021-
/O.EXP.KMOB.SV.W.0182.000000T0000Z-220531T2015Z/
Escambia AL-Santa Rosa FL-Escambia FL-
311 PM CDT Tue May 31 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA...
NORTHWESTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES WILL
EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.  However
small hail is still possible with this thunderstorm.

LAT...LON 3083 8702 3081 8723 3099 8740 3111 8712
TIME...MOT...LOC 2011Z 154DEG 10KT 3092 8719 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 1:00 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
100 PM CDT Tue May 31 2022

.NEAR TERM /Now Through Wednesday/...A mainly south to southeast
flow will continue over the area as surface high pressure remains
off the southeast Atlantic coast. This will continue to bring
increased Gulf moisture into the area with precipitable water
values slowly increasing rising to around 1.5-1.8 inches by mid
afternoon. An upper ridge will expand northwest of our area today
with a weak upper trough remaining over southern Alabama and the
western Florida Panhandle. The combination of this trough, the
increasing deep layer moisture and daytime heating will bring
scattered showers and thunderstorms to the area this afternoon as
MLCAPE values to climb to between 1500-2000 J/Kg. Could see a few
stronger thunderstorms if cells are able to merge, but not
expecting any organized severe weather. These scattered showers
and thunderstorms should dissipate by mid evening as the daytime
heating diminishes. The upper ridge to the northwest of our area
will slowly migrate closer to the forecast area on Wednesday
bringing with it slightly drier air, with less coverage (20
percent) of the showers and thunderstorms occurring Wednesday
afternoon. Lows tonight should range from 65 to 70 degrees inland
locations and from 70 to 75 degrees along the coast. High temps
Wednesday should be in the lower 90s inland, with mid to upper 80s
along the immediate coast. /22

&&

.AVIATION...
18Z issuance...VFR conditions will prevail through the next 24
hours. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 31, 1:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
156 PM CDT Tue May 31 2022

FLZ203-204-311945-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
156 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of central Santa Rosa
County through 245 PM CDT...

At 156 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Roeville, or 4 miles northeast of Milton,
moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milton, Bagdad, Point Baker, Pea Ridge and Roeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3075 8717 3076 8693 3061 8689 3058 8701
      3060 8701 3060 8702 3059 8703 3058 8703
      3055 8713
TIME...MOT...LOC 1856Z 078DEG 7KT 3067 8698

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, May 31, 2:35 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
235 PM CDT Tue May 31 2022

ALZ059-FLZ201-203-312015-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
235 PM CDT Tue May 31 2022

...A strong thunderstorm will impact portions of south central
Escambia, northwestern Santa Rosa and north central Escambia Counties
through 315 PM CDT...

At 235 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Jay, or 10 miles southeast of
Century, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Century, Flomaton, Jay and Pollard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 8703 3081 8723 3100 8738 3108 8712
TIME...MOT...LOC 1935Z 154DEG 10KT 3086 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:56 PM CDTSpecial Weather StatementMOBSanta Rosa49 min
May 31, 2:23 PM CDTSevere Thunderstorm WarningMOBSanta Rosa52 min
May 31, 4:13 PM CDTSevere Thunderstorm WarningMOBEscambia15 min
May 31, 2:35 PM CDTSpecial Weather StatementMOBEscambia40 min
May 31, 3:10 PM CDTSpecial Weather StatementMOBEscambia50 min
May 31, 3:15 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 31, 3:31 PM CDTSpecial Weather StatementMOBEscambia44 min
May 31, 3:40 PM CDTSpecial Weather StatementMOBBaldwin50 min
May 31, 4:04 PM CDTSpecial Weather StatementMOBBaldwin41 min
May 31, 4:15 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 31, 4:40 PM CDTSpecial Weather StatementMOBMobile50 min
May 31, 4:42 PM CDTSpecial Weather StatementMOBBaldwin48 min
May 31, 5:13 PM CDTSpecial Weather StatementMOBCovington47 min
May 31, 5:57 PM CDTSpecial Weather StatementMOBCovington48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.